Missouri, 2014Hail and Damaging Winds in Missouri, April 27, 2014
April 27, 2014 · NWS LSX · 9 events in 7 counties and zones
A strong storm system moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 11:59 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 27, 11:59 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT Sun Apr 27 2014
.SHORT TERM: (Through Late This Afternoon)
Issued at 335 AM CDT Sun Apr 27 2014
Just light showers across portions of northeast and central MO and
west central IL early this morning associated with strong low-mid
level warm air advection on nose of strong s-swly low level jet and
in an area of strong upper level divergence. Stronger convection
has recently developed across south central and southeast KS ahead
of a weak shortwave moving n-newd well ahead of the main upper level
low over northern AZ and southern CO. This convection may remain
west of our forecast area this morning due to its north
northeastward movement. More organized convection is expected today
across our forecast area, particularly this afternoon as a warm
front moves north northeastward through the area and weak shortwaves
continue to be ejected out of the mid-upper level low moving slowly
northeastward into the Plains. Some of the high resolution models
generate widely scattered convection across southwest IL early this
morning, then generate scattered convection late this morning and
early this afternoon across much of our forecast area, especially
across southeast MO into southwest IL. The strongest convection is
expected to develop across eastern KS and western MO late this
morning and early this afternoon and shift eastward into northeast
and central MO by late afternoon. This convection will likely be
severe as CAPE increases to 1500-2000 J/Kg and low-mid level wind
shear strengthens as a strong 500 mb wind max moves northeastward
into southwest MO. SPC has shifted the moderate risk northeast into
portions of central and southeast MO where there will be the
greatest risk of large hail and tornadoes.
GKS
.LONG TERM: (Tonight through Saturday)
Issued at 335 AM CDT Sun Apr 27 2014
(Tonight - Tuesday)
The heart of the strong storm system that will dominate our area for
much of this week will still remain well west of our region through
Monday, with the main drivers for convection during that time being
impulses rotating around the main low and being thrown into our area.
The first phase of the event will be ongoing at the beginning of the
period this evening, with the anticipated main brunt of TSRA in
central MO. This area of TSRA will drive eastward thru the CWA
during the evening, being in the process of exiting by 06z except
for some sections of southern IL, leaving behind little leftover
activity for overnight. A surface warm front is also expected to
still be in the process of moving northeastward thru the region
during the evening. A threat for severe TSRA will exist primarily
for the late afternoon and evening hours of Sunday, with this phase
of the event containing the largest tornado threat for this entire
period, where low LCLs and a high shear environment both thru 0-6km
and 0-1km will exist with moderate CAPEs and the presence of a
synoptic front and likely multiple other boundaries.
Heading into Monday, there should be a lull from late Sunday night
into a good portion of Monday morning as the first phase pcpn moves
off to the east and the atmosphere recharges with yet another
impulse rotating around the main storm center to our west and into
our area for the afternoon-evening hours. It looks like the main
center of activity will be in southeast MO and east of the MS river.
High deep (0-6km) shear and moderate CAPEs in excess of 1000 J/kg
will once again combine to result in another round of TSRA with
severe potential, but the main tornado threat this time will be
shunted more to the southeast of the CWA this day, leaving the
primary severe threat over the forecast area as large hail with a
secondary threat for damaging winds. One thing that looks
intriguing is the large hail threat, where falling freezing levels
with slowly approaching system that is becoming stacked and high
mid-level lapse rates in excess of 8C will work into area.
Convection should be strongly diurnal for our area from Monday
onward, weakening substantially within a couple hours after sunset.
Tuesday looks to be about the same as Monday but everything gets
pushed a bit further east still, with the main center of activity
being the far eastern portion of the CWA in a part of southern IL
and areas further east and south. The tornado threat should be
minimal this day for our area but hail and some gusty winds with
looks to be the main worry with steep mid level lapse rates and low
freezing levels as stacked system begins to drift to our north.
Daytime max temps will be tricky during this period and will depend
on cloud cover and rain coverage, but potential to warm up well with
fairly deep mixing heights anticipated has the warmer MOS numbers
looking more likely.
(Wednesday - Saturday)
Models are extending the stay of the stacked low pressure to our
north as it hangs out thru late week over the western Great Lakes.
This should maintain a scattered diurnal SHRA threat each afternoon
for most areas that will rapidly diminish after sunset. Below
average temps will prevail with cyclonic NW flow at the surface
favoring clouds in the afternoon and clearing at night. Max temps
in the 50s and lo 60s look common with min temps at night dropping
into the low 40s with perhaps mid-upper 30s in typical cold spots.
TES
&&
.AVIATION: (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun Apr 27 2014
A deep area of low pressure aloft and at the sfc will cause
widespread precip thru this evening. Both lows are centered over
the cntrl plains and are not expected to move much over the next
24 hrs. A warm front extends across nthrn MO and SE into cntrl and
sthrn IL. Sctrd SHRAs/TSTMs continue to dvlp across the area in
vcnty of the front and in advance of a more significant band of
TSTMs that will affect the terminals later this aftn. The timing
of this band has been moved up a couple of hrs based on current
radar trends. In assoc with the early aftn convection...IFR VSBYs
can be expected if one of the cores impacts a terminal along with
gusty winds and small hail. The band now moving thru wrn MO will
likely produce IFR VSBYs as it passes. Some of the stronger storms
will be capable of producing strong winds and hail. Expect a 2-4
hr window of precip as this feature moves thru. This activity
should move east of the terminals by midnight with clearing skies.
Another round of SHRAs/TSTMs is possible along and east of the MS
rvr beginning as early as late Monday morning.
Specifics for KSTL:
Sctrd convection continues to dvlp near the terminal. VCTS seems to
cover the threat attm...but a quick update may be needed this aftn
if anything pops up to the south of the terminal. This trend
should continue thru the aftn. The chances for precip increase
thru the aftn with SHRAs/TSTMs impacting the terminal during the
late aftn/early evng time frame for several hrs. Precip should
come to an end this evening with partial clearing overnight.
Another round of storms is possible for late tomorrow mrng and
into the early aftn.
2%
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Apr 27, 2:50 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT SUN APR 27 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 AM CDT SUN APR 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. SOME SEVERE STORMS ARE ALSO EXPECTED...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY...MAINLY
DURING THE AFTERNOON. SOME SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH THE PRIMARY THREAT BEING LARGE HAIL.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE.
TES
In the hours before
Special weather statement, Apr 27, 10:09 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1109 AM CDT SUN APR 27 2014
ILZ059-271645-
MACOUPIN IL-
1109 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY
UNTIL 1145 AM CDT...
AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF KEMPER...OR 10 MILES WEST
OF CARLINVILLE...MOVING NORTH AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PALMYRA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MILLER
Thunderstorm Wind, Moniteau
- When
- April 27, 1:20 PM CST
- Where
- Moniteau County, 1.33 mi ESE of Mc Girk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.614, -92.457
Thunderstorm winds blew over an anchored aluminum carport and destroyed it.
Thunderstorm Wind, Monroe
- When
- April 27, 2:04 PM CST
- Where
- Monroe County, 0.92 mi N of Holliday
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.493, -92.130
Thunderstorm Wind, Shelby
- When
- April 27, 2:05 PM CST
- Where
- Shelby County, 4.56 mi NNW of Maud
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.678, -92.261
Hail, Cole
- When
- April 27, 5:26 PM CST
- Where
- Cole County, 0.52 mi E of Hickory Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.401, -92.361
Hail, Franklin
- When
- April 27, 5:43 PM CST
- Where
- Franklin County, New Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.600, -91.220
Hail, Cole
- When
- April 27, 5:45 PM CST to 5:52 PM CST
- Where
- Cole County, 1.98 mi SE of Jefferson City to 3.65 mi SE of Jefferson City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.559, -92.154
Hail, Callaway
- When
- April 27, 5:55 PM CST to 6:00 PM CST
- Where
- Callaway County, 0.7 mi S of Holts Summit to 1.84 mi E of New Bloomfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -92.123
Hail, Audrain
- When
- April 27, 6:18 PM CST
- Where
- Audrain County, 0.65 mi NNW of Thompson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.189, -91.983
Thunderstorm Wind, Callaway
- When
- April 27, 9:50 PM CST
- Where
- Callaway County, 3.11 mi W of Guthrie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.758, -92.157
Thunderstorm winds blew down a large tree onto Route Y near intersection with County Road 379.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 27 to 30, 201416 deaths · 194 injured · $229 million · EF4 · 45 events
- Tornadoes and Flash Flood in Mississippi, April 27 to 28, 20141 death · 32 injured · $18 million · EF3 · 15 events
- Tornadoes and Hail in Oklahoma, April 27, 20141 death · 12 injured · $3.0 million · EF2 · 23 events
- Tornadoes and Hail in Kansas, April 27, 201425 injured · $11 million · EF2 · 3 events
- Tornadoes and Hail in Iowa, April 27, 20142 deaths · 3 injured · EF1 · 23 events
- Tornado and Hail in Iowa, April 27, 201411 injured · $656,000 · EF1 · 28 events
- Tornado and Hail in Tennessee, April 27 to 29, 2014$381,000 · EF1 · 37 events
- Flash Flooding in Arkansas, April 27 to 28, 2014$3.8 million · 4 events
- Tornado and Flood in Kansas, April 27, 2014EF2 · 10 events
- Dust Storm in Oklahoma, April 27, 20145 injured · $200,000 · 1 event
- Flash Flooding and Flooding in Missouri, April 27 to 29, 2014$410,000 · 83 kt wind · 11 events
- Hail in Texas, April 27 to 28, 2014$189,000 · 2.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516396, 516409, 516412, 516414, 516416, 516419, 516421, 516423, 516426.